Right on time for Christmas…
Several posts ago, I mentioned that the reason for my grinchiness come Christmas was mostly due to the fact that for the most part of a decade, I would have a relapse over Christmas and my birthday that would invariably have to be treated by a five day stay in hospital on a cortisone drip.
I was chuffed to the point of smugness that since being on the Fingolimod/ Gilenya trials, I no longer had this Damocles’ sword hanging over my head.
It appears that I spoke too soon
Over the last couple of weeks, I’ve noticed old symptoms reappearing. I didn’t take too much notice of it, as I do have symptoms from time to time (usually coinciding with a fluctuation in hormone levels, or something that caused me a bit of stress etc.) They go away again in due time, and I have maintained that a relapse can’t really get going while I am on these meds. Can’t get a toe-hold.
My relapses these days are very mild and short-lived.
This particular one is starting to concern me.
In retrospect, the day I first started noticing problems was after I visited our local supermarket. I smelled a very nasty chemical smell in the store. I finished my shopping as quickly as I could and left. But I think the exposure to whatever chemical it was, caused some sort of auto-immune reaction in my body, Pure supposition, but the likeliest theory that I have.
I had a feeling of pressure, and a dull ache at the nape of my neck.
Next came an attack of optic neuritis, which still hasn’t really let up. This is the MS symptom I live in fear of the most. After being legally blind for a short period in my twenties, I have no wish to revisit that particular symptom.
Another non-favourite of mine is the shortness of breath that often accompanies a relapse for me. It is bizarrely linked to eating, and after meals I feel a bit distressed because of being unable to breathe as deeply as I would like. Not very nice.
I’m feeling a bit generally spaced-out, tired and ratty.
Not nice at all.
I don’t particularly want to treat with high-dose cortisone. It has so many crappy side-effects. Makes my skin chronically dry, makes me lose a lot of weight, affects my digestion, my hormones and makes me feel really sh*tty for a while after taking it. Plus, it’s a schlep!
So I’m really hoping this relapse is going to lose steam and fizzle out, the way others have since I’ve been on meds.
Not very pleasant in the meantime, however. It is not impacting my life hugely, but remains a big worry at the back of my mind. I feel I have to monitor it the whole time. MS sometimes takes and doesn’t give back. Or takes long to give back. Very scary.